Nebraska, 2022

Hail and Damaging Winds in Nebraska, May 30, 2022

May 30, 2022 · NWS OAX · 5 events in 4 counties and zones

An enhanced risk in the area resulted in some 1-inch hail reports and 58-65 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk in the area resulted in some 1-inch hail reports and 58-65 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 5:32 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 30, 5:32 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 AM CDT Mon May 30 2022

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 635 AM CDT Mon May 30 2022

Started wind advisory earlier in our southern counties with the
strong winds aloft possibly mixing down earlier. Added a few
counties to the advisory as well.

&&

.DISCUSSION...
Issued at 321 AM CDT Mon May 30 2022

Forecast Summary:
  - Strong winds from the south today ranging from 25 to 35 mph
    with gusts up to 45 mph.
  - There is a slight risk for severe weather with all storm
    hazards possible.
  - Cold front passage will result in below normal temperatures
    for most of the week.

Today:
Overnight convection dropped 1 to 3 inches (radar estimate) of
rain in Antelope, Knox, and Cedar counties. That area is in much
need of precipitation. The temperature forecast was a bit of a
bust yesterday as a high level clouds diminished the affects of
solar insolation. Mostly sunny skies are expected this afternoon,
however temperatures at the 850 hPa level will be much cooler
today. The end result may be high temperatures similar to
yesterday, but featuring more sunshine. A Wind Advisory has been
issued for portions of eastern Nebraska and most of western Iowa.
Southerly winds will be strong for much of the day peaking in the
afternoon, ranging 25 to 35 mph with gusts up to 45 mph.

There is a slight risk for severe weather for most of the
forecast area (an enhanced risk exists in northern Knox and Cedar
counties). An upper level low associated with 100 kt mid-level
jet will move off of the Rocky Mountains to the north-northeast
into Nebraska and into the Dakotas. With a weaker cap and strong
source of synoptic lift, afternoon thunderstorms will be possible
across eastern Nebraska and western Iowa. Storm development will
be possible as early as 12 PM in far northeast Nebraska. Initial
storm develop will be discrete cells with all storm hazards
possible with SBCAPE > 2000 J/kg, steep low level lapse rates, and
0-6 km shear > 50 kts.

A dry line associated with the surface low may be a source for
storm initiation in the late afternoon particularly in western
Iowa and southeast Nebraska. Hail could be particularly large
(greater than 2 inches) with a 10% hatched risk in that region
where short range models show a peak axis of theta-e values. If
the dryline doesn't result in storm initiation, CAMs are in good
agreement in initiation along the cold front much later in the
evening (around 9 PM). The primary hazard from the cold line
initiated storms storms is damaging wind gusts. CAMs have been
showing this line developing later in the evening and farther to
the east, so it's possible impacts from this line are minimal to
the forecast area.

Tuesday through Sunday:
The cold front will reduce maximum temperatures down into the 70s
and 80s for the rest of the week with Wednesday being the coolest
day (highs ranging from 68 to 71). A mid-level trough will pass
across the northern Plains resulting in the cooler temperatures
and a chance of rain on Wednesday. Models are coming into better
agreement on those precipitation chances and the higher
probabilities are to the south in Kansas and Oklahoma. Beyond
Wednesday, weak riding to zonal flow in the mid-levels will see
temperatures slowly rebound into the low 80s for the weekend with
some chances of precipitation either Friday or Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 632 AM CDT Mon May 30 2022

Challenging set of aviation forecasts. TSRA ongoing this morning
are expected to weaken but then redevelop today. Was not confident
enough to include in TAFs beyond the first few hours, but will
amend and add if things become more clear. MVFR ceilings possible
this morning, then outside of any TSRA expect VFR conditions.
Winds will be gusty today, especially at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM this morning to 8 PM CDT this evening
     for NEZ015-033-034-043>045-050>053.

     Wind Advisory until 8 PM CDT this evening for NEZ065>068-078-
     088>093.

IA...Wind Advisory from 11 AM this morning to 8 PM CDT this evening
     for IAZ043-055-056-069.

     Wind Advisory until 8 PM CDT this evening for IAZ079-080-090-091.

&&

UPDATE...Miller
DISCUSSION...Fajman
AVIATION...Miller
Hazardous weather outlook, May 30, 10:26 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1126 AM CDT Mon May 30 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1126 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a risk for severe weather across most of the forecast
area today. Storms capable of producing large hail, damaging wind
gusts, and a tornado or two will be possible over northeast
Nebraska through 4 pm. Across eastern southeast Nebraska into
southwest Iowa, the chance of severe storms seems highest from
about 4 pm to 12 pm. Large hail, greater than 2 inches in
diameter, damaging wind gusts, and an isolated tornado or two will
be possible with some of the storms.

Late in the evening, additional storms may develop along a cold
front over southwest Iowa into southeast Nebraska. The primary
hazards should be heavy rain.

A wind advisory is in effect for parts of the area from this
morning until 8 PM where wind gusts may reach 45 to 55 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across parts of the area today.

In the hours before

Local storm report, May 30, 11:09 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1209 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             CEDAR RAPIDS            41.56N 98.15W
05/30/2022  M0.75 INCH       BOONE              NE   TRAINED SPOTTER

&&

DMP

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Knox

When
May 30, 11:12 AM CST
Where
Knox County, 4.84 mi S of Verdel
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -98.200

Public report hail stones up to quarter size.

Thunderstorm Wind, Boone

When
May 30, 4:00 PM CST
Where
Boone County, 3.17 mi SSW of Cedar Rapids Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.510, -98.200

Personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Madison

When
May 30, 4:24 PM CST
Where
Madison County, 2.95 mi SSE of Meadow Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.990, -97.710

Public reported a large tree branch down via social media.

Thunderstorm Wind, Madison

When
May 30, 4:35 PM CST
Where
Madison County, (Ofk)stefan Fld Norf
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -97.430

Norfolk ASOS measured a peak wind gust of 58 mph.

Hail, Johnson

When
May 30, 8:00 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -96.160

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031280, 1031281, 1031282, 1031283, 1031284.